Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Groups Complexity Cryptology

Managing Editor: Shpilrain, Vladimir / Weil, Pascal

Editorial Board Member: Blackburn, Simon R. / Conder, Marston / Dehornoy, Patrick / Eick, Bettina / Fine, Benjamin / Gilman, Robert / Grigoriev, Dima / Ko, Ki Hyoung / Kreuzer, Martin / Mikhalev, Alexander V. / Myasnikov, Alexei / Roman'kov, Vitalii / Rosenberger, Gerhard / Sapir, Mark / Schäge, Sven / Thomas, Rick / Tsaban, Boaz / Capell, Enric Ventura

2 Issues per year

CiteScore 2016: 0.35

SCImago Journal Rank (SJR) 2015: 1.208
Source Normalized Impact per Paper (SNIP) 2015: 2.294

Mathematical Citation Quotient (MCQ) 2015: 0.48

See all formats and pricing
In This Section

On the covering number of small symmetric groups and some sporadic simple groups

Luise-Charlotte Kappe
  • Department of Mathematical Sciences, State University of New York at Binghamton, Binghamton, NY 13902-6000, United States of America
  • Email:
/ Daniela Nikolova-Popova
  • Department of Mathematical Sciences, Florida Atlantic University, Boca Raton, FL 33431, United States of America
  • Email:
/ Eric SwartzORCID iD: http://orcid.org/0000-0002-1590-1595
Published Online: 2016-10-12 | DOI: https://doi.org/10.1515/gcc-2016-0010


A set of proper subgroups is a cover for a group if its union is the whole group. The minimal number of subgroups needed to cover G is called the covering number of G, denoted by σ(G). Determining σ(G) is an open problem for many nonsolvable groups. For symmetric groups Sn, Maróti determined σ(Sn) for odd n with the exception of n=9 and gave estimates for n even. In this paper we determine σ(Sn) for n=8,9,10,12. In addition we find the covering number for the Mathieu group M12 and improve an estimate given by Holmes for the Janko group J1.

Keywords: Symmetric groups; sporadic simple groups; finite union of proper subgroups; minimal number of subgroups

MSC 2010: 20D06; 20D60; 20D08; 20-04; 20F99


  • [1]

    Abdollahi A., Ashraf F. and Shaker S. M., The symmetric group of degree six can be covered by 13 and no fewer proper subgroups, Bull. Malays. Math. Sci. Soc. 30 (2007), 57–58.

  • [2]

    Anderson I., Combinatorics of Finite Sets, Dover Publications, Mineola, 2002.

  • [3]

    Blackburn S., Sets of permutations that generate the symmetric group pairwise, J. Combin. Theory Ser. A 113 (2006), 1572–1581.

  • [4]

    Britnell J. R., Evseev A., Guralnick R. M., Holmes P. E. and Maróti A., Sets of elements that pairwise generate a linear group, J. Combin. Theory Ser. A 115 (2008), 442–465.

  • [5]

    Bruckheimer M., Bryan A. C. and Muir A., Groups which are the union of three subgroups, Amer. Math. Monthly 77 (1970), 52–57.

  • [6]

    Bryce R. A., Fedri V. and Serena L., Subgroup coverings of some linear groups, Bull. Aust. Math. Soc. 60 (1999), 239–244.

  • [7]

    Cohn J. H. E., On n-sum groups, Math. Scand. 75 (1994), 44–58.

  • [8]

    Conway J. H., Curtis R. T., Norton S. P., Parker R. A. and Wilson R. A., Atlas of Finite Groups, Oxford University Press, Oxford, 2005.

  • [9]

    Epstein M., Magliveras S. and Nikolova D., The covering numbers of A9 and A11, J. Combin. Math. Combin. Comput., to appear.

  • [10]

    Erdős P., Ko C. and Rado R., Intersection theorems for systems of finite sets, Q. J. Math. Oxford 12 (1961), 313–320.

  • [11]

    Greco D., I gruppi che sono somma di quattro sottogruppi, Rend. Accad. Sci. Napoli 18 (1951), 74–85.

  • [12]

    Greco D., Su alcuni gruppi finiti che sono somma di cinque sottogruppi, Rend. Semin. Mat. Univ. Padova 22 (1953), 313–333.

  • [13]

    Greco D., Sui gruppi che sono somma di quattro o cinque sottogruppi, Rend. Accad. Sci. Napoli 23 (1956), 49–56.

  • [14]

    Haber S. and Rosenfeld A., Groups as unions of proper subgroups, Amer. Math. Monthly 66 (1959), 491–494.

  • [15]

    Holmes P. E., Subgroup coverings of some sporadic groups, J. Combin. Theory Ser. A 113 (2006), 1204–1213.

  • [16]

    Holmes P. E. and Maróti A., Pairwise generating and covering sporadic simple groups, J. Algebra 324 (2010), 25–35.

  • [17]

    Kappe L.-C. and Redden J. L., On the covering number of small alternating groups, Computational Group Theory and the Theory of Groups. II, Contemp. Math. 511, American Mathematical Society, Providence (2010), 93–107.

  • [18]

    Lucido M. S., On the covers of finite groups, Groups St. Andrews 2001 in Oxford, London Math. Soc. Lecture Note Ser. 305, Cambridge University Press, Cambridge (2003), 395–399.

  • [19]

    Maróti A., Covering the symmetric groups with proper subgroups, J. Combin. Theory Ser. A 110 (2005), 97–111.

  • [20]

    Neumann B. H., Groups covered by permutable subsets, J. Lond Math. Soc. 29 (1954), 236–248.

  • [21]

    Scorza G., I gruppi che possone pensarsi come somma di tre sottogruppi, Boll. Unione Mat. Ital. 5 (1926), 216–218.

  • [22]

    Serena L., On finite covers of groups by subgroups, Advances in Group Theory 2002 (Napoli 2002), Aracne, Rome (2003), 173–190.

  • [23]

    Swartz E., On the covering number of symmetric groups having degree divisible by six, Discrete Math. 339 (2016), no. 11, 2593–2604.

  • [24]

    Tomkinson M. J., Groups as the union of proper subgroups, Math. Scand. 81 (1997), 189–198.

  • [25]

    The GAP Group, GAP-Groups, Algorithms, and Programming, Version 4.4.7, 2006, http://www.gap-system.org.

  • [26]

    Gurobi Optimizer Reference Manual, Gurobi Optimization, Inc., 2014, http://www.gurobi.com.

About the article

Received: 2016-02-17

Published Online: 2016-10-12

Published in Print: 2016-11-01

Funding Source: Australian Research Council

Award identifier / Grant number: DP120101336

The third author acknowledges the support of the Australian Research Council Discovery Grant DP120101336 during his time spent at The University of Western Australia.

Citation Information: Groups Complexity Cryptology, ISSN (Online) 1869-6104, ISSN (Print) 1867-1144, DOI: https://doi.org/10.1515/gcc-2016-0010. Export Citation

Comments (0)

Please log in or register to comment.
Log in